Missouri, 2011Excessive Heat in Missouri, July 12, 2011
July 12, 2011 · NWS SGF · 1 event in 1 county or zone
A persistent ridge of high pressure over the region allowed temperatures to climb into the 90s and up to 106 degrees across portions of the Missouri Ozarks. Western Missouri experienced the warmest temperatures during this period.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 55
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent ridge of high pressure over the region allowed temperatures to climb into the 90s and up to 106 degrees across portions of the Missouri Ozarks. Western Missouri experienced the warmest temperatures during this period. During the extended period of excessive heat at least 55 heat related illnesses were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 12, 10:55 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 12, 10:55 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 AM CDT TUE JUL 12 2011
.UPDATE...
/ISSUED 1145 AM CDT TUE JUL 12 2011/
THE ISOLATED CONVECTION THAT DEVELOPED EARLIER THIS MORNING HAD
DISSIPATED. OTHERWISE SUNNY AND HOT CONDITIONS PREVAILED AT MIDDAY
WITH TEMPERATURE TRENDS IN LINE WITH THE PAST COUPLE OF DAYS.
SHOULD SEE SCATTERED CUMULUS DEVELOP THROUGH THE AFTERNOON WITH
ISOLATED CONVECTION POSSIBLE AS EARLY AS MID AFTERNOON. TWO AREAS
OF DEVELOPMENT MAY EVOLVE. ONE OVER THE EASTERN OZARKS WITHIN A
REGION OF WEAK SURFACE CONVERGENCE...AND THE OTHER NEAR THE KANSAS
MISSOURI BORDER AHEAD OF THE APPROACHING UPPER LEVEL DISTURBANCE.
EXPECT COVERAGE OF SHOWERS AND THUNDERSTORMS TO INCREASE LATE THIS
AFTERNOON AND EVENING AS THE DISTURBANCE CLEARLY SEEN ON SATELLITE
OVER WESTERN OKLAHOMA APPROACHES.
FOSTER
&&
.DISCUSSION...
MAIN FOCUS WILL BE WITH THE HEAT TODAY THEN WITH THE TROPICAL
SHORTWAVE AND ITS ASSOCIATED PRECIPITATION CHANCES THROUGH THURSDAY.
UPPER RIDGE STILL IN CONTROL OF THE WEATHER ACROSS THE FORECAST
AREA TONIGHT. TEMPERATURES AS OF 2 AM WERE STILL IN THE UPPER 70S
TO MID 80S WITH DEW POINTS FROM THE MID 60S WHERE THEY MIXED DOWN
THE DRIEST AIR IN THE SOUTHWEST CWA YESTERDAY TO THE LOW 70S OVER
THE EASTERN OZARKS AND IN CENTRAL MO. A COUPLE OF AREAS OF
CONVECTION OF NOTE TONIGHT...FIRST ASSOCIATED WITH THE TROPICAL
SHORTWAVE OVER THE TEXAS PANHANDLE AND SECONDLY MORE ORGANIZED
CONVECTION ALONG THE FRONTAL BOUNDARY IN THE CENTRAL/NORTHERN PLAINS.
TEMPERATURES YESTERDAY WERE JUST SLIGHTLY COOLER OVER THE WESTERN
CWA THAN THE DAY BEFORE AND ABOUT THE SAME IN THE EASTERN CWA.
EXPECTING TO SEE HIGHER MOISTURE CONTENT TODAY ACROSS THE WEST
WITH THE APPROACH OF THE TROPICAL SHORTWAVE SO WILL CUT BACK
TEMPERATURES SLIGHTLY FROM YESTERDAYS HIGHS. WITH HIGHER MOISTURE
THOUGH...HEAT INDEX VALUES WILL BE SIMILAR TO WHAT WE HAD
YESTERDAY SO WILL CONTINUE WITH THE HEAT ADVISORY FOR TODAY.
COULD START TO SEE FIRST RAINFALL ASSOCIATED WITH SHORTWAVE BY
LATE IN THE AFTERNOON ACROSS THE WESTERN CWA. ALSO COULD NOT RULE
OUT SOME PULSE THUNDERSTORMS ACROSS THE EASTERN CWA WITH WEAKENING
RIDGE INFLUENCE...AND HIGHER PW VALUES. 0-6KM BULK SHEAR VALUES
LOOK TOO WEAK FOR MUCH ORGANIZED CONVECTION BUT WITH DECENT
AFTERNOON/EVENING INSTABILITY COULDN'T RULE OUT ISOLATED PULSE
SEVERE STORMS WITH THUNDERSTORM WIND GUSTS THE MAIN SEVERE WEATHER RISK.
WHILE BEST CONVECTION COVERAGE OVER THE NEXT FEW DAYS WILL BE
DURING THE HEATING OF THE DAY...CANT RULE OUT CONVECTION DURING
THE NIGHT AROUND THE SHORTWAVE AS EVIDENCED BY ONGOING CONVECTION
OVER THE TEXAS PANHANDLE. BETTER CHANCES OF PRECIPITATION TONIGHT
WILL BE IN THE WESTERN CWA WITH GOOD COVERAGE ACROSS THE CWA ON
WEDNESDAY. WITH SLOW STORM MOVEMENT EXPECTED AND TROPICAL NATURE
OF THE SHORTWAVE...COULD SEE SOME HEFTY PRECIPITATION AMOUNTS OVER
THE NEXT FEW DAYS (TONIGHT THROUGH THURSDAY) WHICH THE AREA REALLY
NEEDS AT THIS POINT. RAIN/CLOUD COVER WILL HELP TO KEEP
TEMPERATURES DOWN WEDNESDAY AND THURSDAY SO TODAY SHOULD BE THE
LAST DAY OF THE HEAT ADVISORY FOR A COUPLE DAYS ANYWAY.
SHORTWAVE DOES EXIT SOUTHEAST OF THE AREA BY THURSDAY EVENING AND
SHOULD START TO SEE UPPER RIDGE BUILD BACK INTO THE REGION FROM
FRIDAY INTO THE WEEKEND...ALONG WITH THE HEAT. FOR NOW...HAVE NOT
GONE AS WARM AS WE HAD THE PAST COUPLE OF DAYS BUT STILL LOOKING
LIKE UPPER 90S POSSIBLE.
LINDENBERG
&&
.AVIATION...
PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN
EXPECT VFR CONDITIONS THROUGH THIS MORNING AND AFTERNOON.
HOWEVER...THERE WILL BE INCREASING CHANCES FOR DEVELOPING SHOWERS
AND THUNDERSTORMS AS WE PROGRESS TOWARD THE EVENING AND OVERNIGHT
HOURS.
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL APPROACH THE REGION FROM THE
WEST...ULTIMATELY INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS.
OTHERWISE LOOK FOR LIGHT SOUTHWESTERLY SURFACE WINDS TODAY...WITH NO
LOW CEILINGS OR OBSTRUCTIONS TO VISIBILITIES.
CRAMER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ055>058-066>071-
077>083-088>098-101>106.
KS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-101.
&&Hazardous weather outlook, Jul 12, 11:35 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1235 PM CDT TUE JUL 12 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131745-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1235 PM CDT TUE JUL 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT.
WEATHER HAZARDS EXPECTED...
SIGNIFICANT EXTREME HEAT RISK.
ELEVATED THUNDERSTORM WIND RISK.
LIMITED HAIL RISK.
LIMITED LIGHTNING RISK.
DISCUSSION...
EXCESSIVE HEAT WILL CONTINUE THIS AFTERNOON WITH HIGHS IN THE UPPER
90S TO AROUND 102...AND HEAT INDEX VALUES RANGING FROM 101 TO 109.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON
AND EVENING AHEAD OF AN APPROACHING UPPER LEVEL DISTURBANCE.
WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...ISOLATED STRONG
TO SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO THURSDAY AS THE UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. A FEW STRONG TO SEVERE
STORMS CAN NOT BE RULED OUT.
THUNDERSTORMS THAT DEVELOP WEDNESDAY AND THURSDAY WILL BE CAPABLE
OF PRODUCING PERIODS OF VERY HEAVY RAINFALL. LOW SOIL MOISTURE DUE
TO BELOW NORMAL RAINFALL OVER THE LAST ONE TO TWO MONTHS WILL
MITIGATE SOME OF THE FLOODING RISK...BUT A FEW INSTANCES OF
LOCALIZED FLOODING WILL BE POSSIBLE.
THE HOT CONDITIONS WILL RETURN LATE IN THE WEEK INTO NEXT WEEKEND...WITH
HEAT INDEX VALUES OVER 100 DEGREES LIKELY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
FOSTER
Excessive Heat, Greene
- When
- July 12, 12:00 PM CST
- Where
- Greene forecast zone
- Injuries
- 55 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Between July 4th and July 12th, 55 heat related illnesses were reported in Greene County.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 12, 20111 death · 5 events
- Rip Current in Massachusetts, July 12, 20111 death · 1 event
- Lightning Strike in Arizona, July 12, 20111 death · 1 event
- Excessive Heat in Louisiana, July 12, 20111 death · 1 event
- Excessive Heat in New Jersey, July 12, 201110 injured · 5 events
- Damaging Winds in Arkansas, July 12 to 13, 2011$310,000 · 60 kt wind · 2 events
- Tornadoes and Flash Flooding in Colorado, July 12 to 13, 2011$165,000 · EF0 · 13 events
- Flash Flooding and Damaging Winds in Missouri, July 12 to 13, 2011$176,000 · 87 kt wind · 8 events
- Flash Flooding and Hail in Illinois, July 12, 2011$132,000 · 52 kt wind · 10 events
- Flash Flood and Damaging Winds in Kentucky, July 12, 2011$116,000 · 61 kt wind · 8 events
- Flash Flood and Damaging Winds in Illinois, July 12, 2011$99,000 · 52 kt wind · 11 events
- Damaging Winds in Oklahoma, July 12, 2011$90,000 · 63 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334861.